Thunderstorm Wind, Lancaster
- When
- August 29, 3:05 PM EST
- Where
- Lancaster County, Rothsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -76.250
Trees and limbs reported down in Rothsville.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 3:00 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI AUG 29 2003 NEW BOX...NEW HEADLINES. AS ANTICIPATED...WL ISSUE NEW ZONES WITH SVR WX WATCH 909 WORDING INCLUDED. .SHORT TERM... WL NOT BE SHY WITH THE LIKLIES THIS EVENING AND TONIGHT. LK BREEZE FIRING UP ALRDY AND THE REAL FRONT SHOULD HAVE SUFFICIENT PUSH AND DYNAMICS TO KEEP THINGS GOING MOST OF THE NIGHT FROM HERE ON OUT. THE SHOWERS WILL DIE AWAY DURING THE EARLY MORNING HOURS...AND BY 9 AM THINGS WILL BE DRYING OUT...EXCEPT FOR THE FAR SRN ZNS...WHERE THE FRONT IS GOING TO LANGUISH FOR THE NEXT WEEK. WL TIME THE ENDING OF THE SHOWERS IN THE NORTH AS EARLY ON SAT MORNING FOR THE FAR NORTH...AND ARND NOON IN CENTRAL COS. POPS WL CONTINUE FOR THE SOUTHERN TIER OF ZNS ALL DAY LONG. POST-FRONTAL DRYING SHOULD MAKE THE AFTERNOON TURN OUT FAIRLY DECENT FOR THE NRN HALF OF THE CWA SAT. SAT NITE LOOKS MAINLY PRECIP-FREE...BUT WL CONT TO KEEP THE SLGT CHCS UP FOR THE SOUTH AS THE BNDRY WL BE SO CLOSE. SUN IS ANOTHER PROBLEM CHILD...AS THE SAME THINGS THAT WERE APPEARING W/YSTDY/S RUNS FOR SAT ARE HAPPENING TODAY FOR SUNDAY (DID YOU FOLLOW THAT?). GFS SEEMS TO BE PLAGUED WITH CONVECTIVE FEEDBACK BULLSEYES IN THE QPF FIELDS. WITH CURR RUNS...IT APPEARS ON SUNDAY. WL AGAIN PLAY IT MORE DRY THAN WET...BUT ALLOW FOR SOME WIGGLE ROOM WITH CONTINUITY PLAYING A BIG PART. CHC POPS SOUTH AND CENTRAL TO SLIGHTS UP NORTH ON SUNDAY. && .EXTENDED... UPR TROF DIGS JUST TO OUR WEST THRU THE PD...AND SOME (ACTUAL) TROPICAL MOISTURE FLOWS UP FM THE WRN GULF DURING MID-WEEK. WITH THE PERSISTENT AND WAVY BOUNDARY OV THE MID-ATL/PA THRU THE PD AS WELL. WET. NO MORE WORDS BE SAID...BUT I HAVE LOW CONFIDENCE IN ANY SPECIFIC PD(S) TO BE ABLE TO PINPOINT WITH ANY HIGHER THAN 50 POPS ATTM. NEW DAY 7 FINALLY LOOKING DRY...IN FACT IT MAY TAPER OFF ON THUR NITE. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 69 81 63 73 / 50 50 20 50 WILLIAMSPORT 62 74 54 72 / 70 40 10 30 BRADFORD 56 68 46 67 / 60 30 10 20 JOHNSTOWN 65 71 55 68 / 70 50 10 40 ALTOONA 65 76 60 73 / 70 50 20 50 STATE COLLEGE 60 73 57 71 / 70 40 10 40 SELINSGROVE 66 77 57 72 / 70 40 10 40 LANCASTER 70 82 64 73 / 60 60 20 50 YORK 71 83 65 74 / 60 60 30 60 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES PAC023...PAC027...PAC033...PAC035...PAC047...PAC081...PAC083... PAC105...PAC113...PAC117...PAC123. SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FRIDAY FOR ZONES PAC001... PAC071...PAC075...PAC107...PAC133. && DANGELO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-291115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP SOUTHWARD FROM THE GREAT LAKES LATER TODAY...BRINGING THE CHANCE OF SEVERE THUNDERSTORMS TO NORTHERN AND WESTERN PENNSYLVANIA. THE BEST CHANCE OF THUNDERSTORMS WILL BE LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS COULD CONTAIN WIND GUSTS OVER 50 MPH AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PAZ056-057-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 256 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN AND PERRY COUNTIES... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS NEAR ELIZABETHVILLE AND MILLERSTOWN...MOVING EAST AT 20 MPH. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. DANGELO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
320 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM NEWBERRYTOWN PA 1.00 INCH HAIL
08/29/03 YORK REPORTED BY
SPOTTERPRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
320 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM NEWBERRYTOWN PA 1.00 INCH HAIL
08/29/03 YORK REPORTED BY
SPOTTERPAZ004-005-010-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...WARREN AND ELK COUNTIES LATE THIS AFTERNOON... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF BRADFORD TO 5 MILES SOUTH OF WARREN TO 5 MILES NORTHEAST OF TITUSVILLE...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR LUDLOW...BRADFORD AT 355 PM...SHEFFIELD...MARSHBURG AT 400 PM...LEWIS RUN AT 405 PM...WESTLINE AT 410 PM...WETMORE AT 415 PM AND REW AT 420 PM. WIND GUSTS BETWEEN 40 AND 50 MPH...ALONG WITH SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. HEAVY RAINFALL AMOUNTS OF AROUND AN INCH PER HOUR ARE LIKELY. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
344 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM MILLERSBURG PA WIND DAMAGE
08/29/03 DAUPHIN TREES AND WIRES DOWN
0315 PM 5 E HALIFAX PA WIND DAMAGE
08/29/03 DAUPHIN TREES AND WIRES DOWN
0320 PM 3 S STEELTON PA WIND DAMAGE
08/29/03 DAUPHIN TREES DOWNPAZ058-059-064>066-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 355 PM EDT FRI AUG 29 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...LANCASTER...LEBANON...SCHUYLKILL AND YORK. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
The Philadelphia radar (KDIX), 158 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and limbs reported down in Rothsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369549.